Ohio, 2019

Flash Flooding and Flood in Ohio, May 31, 2019

May 31, 2019 · NWS RLX · 9 events in 7 counties and zones

Following several days of showers and thunderstorms, a final upper level disturbance crossed on the 31st bringing another round of showers and storms. A couple of the storms produced hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$22,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Following several days of showers and thunderstorms, a final upper level disturbance crossed on the 31st bringing another round of showers and storms. A couple of the storms produced hail. The ground was wet enough that the additional 0.5 to 1.0 inch of rain that fell on the 31st caused flash flooding in the late morning and early afternoon. This led to areal flooding during the late afternoon and evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at May 31, 5:59 AM EST, 4 hours 29 minutes earlier.

Area forecast discussion, May 31, 5:59 AM EST, 4 hours 29 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
659 AM EDT Fri May 31 2019

.SYNOPSIS...
Cold front exits southeast this morning. An upper air
disturbance brings more showers and storms today. A stronger
cold front Sunday. High pressure early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 430 PM Friday...

Early morning dense fog will dissipate by830 AM. A weak cold
front will exit the eastern mountains this morning. Skies could
clear out by mid morning, but showers and storms are expected
once again late morning into the afternoon hours. This afternoon
activity will coincide with an H500 short wave passing east
today. Although models show sfc based CAPE reaching 200 J/Kg,
deep layer shear is pretty low, so organized convection in not
anticipated. conditions will become drier later tonight under
calm flow.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
As of 210 AM Friday...

Much of Saturday will be dry, although showers and thunderstorms
are likely particularly across the north, as frontal boundary
sags south towards the area. Risk of severe on Saturday remains
low, but heavy downpours will continue to be a possibility in
the moisture laden atmosphere.

Greater chances for showers and storms on Sunday and Sunday
night as a cold front sweeps through the area. Some storms on
Sunday could be strong to severe, particularly across the north
where better dynamics will exist.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 210 AM Friday...

Cooler and less humid air mass expected for the start of next
week behind frontal passage. Unsettled weather returns by mid to
late week as a series of disturbances affect the area.

&&

.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
As of 640 AM Friday...

Satellite images and METARs show plenty of low level clouds
affecting CRW, HTS an BKW at least through 13Z. Conditions will
improve to widespread VFR with isolated IFR conditions under
heavy rain.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z SATURDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing of category changes in stratus
and/or fog tonight may vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       10   11   12   13   14   15   16   17   18   19   20   21
EDT 1HRLY       06   07   08   09   10   11   12   13   14   15   16   17
CRW CONSISTENCY  H    H    H    M    L    H    M    H    H    H    H    H
HTS CONSISTENCY  H    H    H    M    L    H    H    H    M    M    H    H
BKW CONSISTENCY  H    H    L    M    H    H    H    H    H    H    H    H
EKN CONSISTENCY  L    M    M    H    L    H    M    H    H    H    H    H
PKB CONSISTENCY  H    M    M    M    M    L    L    H    H    H    H    H
CKB CONSISTENCY  H    M    M    H    M    M    H    H    H    H    H    H

AFTER 12Z SATURDAY...
IFR possible in fog/stratus Saturday and again in showers and
storms Sunday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...MC/JZ
NEAR TERM...ARJ
SHORT TERM...SL
LONG TERM...SL
AVIATION...ARJ
Hazardous weather outlook, May 31, 9:15 AM EST, 1 hour 13 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
1015 AM EDT Fri May 31 2019

OHZ066-067-075-076-083>086-WVZ007>011-016>020-028>032-039-040-
521>523-525-526-011415-
Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia-Mason-
Jackson WV-Wood-Pleasants-Tyler-Roane-Wirt-Calhoun-Ritchie-Doddridge-
Braxton-Gilmer-Lewis-Harrison-Taylor-Upshur-Barbour-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Northwest Randolph-Southeast Randolph-
1015 AM EDT Fri May 31 2019

This Hazardous Weather Outlook is for portions of southeast Ohio,
and portions of central West Virginia, northeast West Virginia,
northern West Virginia and western West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-105-OHZ087-VAZ003-004-WVZ005-006-013>015-024>027-033-034-
515>520-524-011415-
Greenup-Carter-Boyd-Lawrence KY-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Lincoln-Putnam-Kanawha-Mingo-Logan-Boone-Clay-McDowell-
Wyoming-Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Southeast Pocahontas-
1015 AM EDT Fri May 31 2019

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, southwest Virginia, and portions of central West
Virginia, northeast West Virginia, southeast West Virginia,
southern West Virginia and western West Virginia.

.DAY ONE...Today and Tonight.

There is a marginal risk for severe storms today into the evening.
Any storms that may develop have the potential to produce small hail
and locally excessive amounts of rainfall which may lead to isolated
high water impacts.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, May 31, 9:10 AM EST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Charleston WV
1010 AM EDT Fri May 31 2019

OHZ083-084-311545-
Jackson-Vinton-
1010 AM EDT Fri May 31 2019

...THUNDERSTORMS WITH SMALL HAIL MAY AFFECT JACKSON AND VINTON
COUNTIES...

Late this morning, thunderstorms were developing across Jackson and
Vinton Counties, generally moving east at 10 mph.

Pea and up to nickel size hail may occur with any of the storms that
occur this morning.

Locations impacted include...
Jackson, Wellston, Mcarthur, Oak Hill, Lake Hope State Park, Hamden,
Coalton, Zaleski, Wilkesville, Mabee, Creola, Eagle Mills, Radcliffe,
Petersburg, Allensville, Byer and Centerpoint.

Be certain to monitor local radio stations and available television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 3917 8279 3917 8277 3937 8275 3937 8252
      3940 8251 3939 8229 3930 8230 3929 8226
      3920 8227 3920 8231 3903 8232 3903 8244
      3885 8245 3886 8276 3894 8275 3895 8280
      3897 8281
TIME...MOT...LOC 1409Z 260DEG 8KT 3929 8260

HART
Special weather statement, May 31, 10:21 AM EST, 7 minutes before
Special Weather Statement
National Weather Service Charleston WV
1121 AM EDT Fri May 31 2019

OHZ086-087-WVZ007-311615-
Gallia-Lawrence-Mason-
1121 AM EDT Fri May 31 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN GALLIA...CENTRAL
LAWRENCE AND WEST CENTRAL MASON COUNTIES...

At 1121 AM EDT, a strong thunderstorm was located 11 miles east of
Lake Vesuvius, moving east at 15 mph.

Winds in excess of 30 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Waterloo and Aid.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3858 8258 3869 8259 3878 8213 3864 8211
TIME...MOT...LOC 1521Z 256DEG 15KT 3865 8243

MEC
Special weather statement, May 31, 10:28 AM EST, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
1128 AM EDT Fri May 31 2019

OHZ083-311700-
Jackson-
1128 AM EDT Fri May 31 2019

...A STRONG THUNDERSTORM WILL AFFECT JACKSON COUNTY...

At 1128 AM EDT, a strong thunderstorm was located near Oak Hill,
moving east at 15 mph.

Penny to nickel size hail is possible with this storm.

Locations impacted include...
Jackson, Wellston, Oak Hill, Coalton, Petersburg, Mabee and Byer.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3917 8279 3917 8277 3921 8276 3920 8265
      3919 8265 3918 8254 3914 8254 3914 8242
      3885 8246 3885 8257 3884 8259 3886 8276
      3894 8275 3895 8280 3897 8281
TIME...MOT...LOC 1528Z 256DEG 15KT 3894 8255

MEC

The radar

The Charleston,WV radar (KRLX), 109 km away, was scanning. The volume nearest the first event began at 15:29 UTC.

Open the radar archive at this moment

Event by event

6 flash flood, 2 hail, 1 flood. Local standard time, as filed.

Hail, Athens

When
May 31, 10:28 AM EST
Where
Athens County, 0.87 mi SE of Athens Ohio Univ Arp
Measured
0.75 in hail
Reported by
Airplane Pilot
Coordinates
39.210, -82.220

Flash Flood, Jackson

When
May 31, 11:02 AM EST to 1:00 PM EST
Where
Jackson County, 1.66 mi NNE of Pyro to 4.45 mi WSW of Jackson
Cause
Heavy Rain
Property damage
$4,000
Reported by
Fire Department/Rescue
Coordinates
38.941, -82.505

Flood water from Sugar Run cut off an apartment complex near the intersection of US 35 and Ebb Tomblin Road. Several roads were also flooded around the city of Jackson.

Flash Flood, Vinton

When
May 31, 12:30 PM EST to 1:45 PM EST
Where
Vinton County, 0.97 mi SSE of Creola to 3.72 mi N of Dundas
Cause
Heavy Rain
Property damage
$2,000
Reported by
Department of Highways
Coordinates
39.307, -82.465

Several roads were closed due to flooding. State Route 356 was closed due to flooding along Raccoon Creek and Onion Creek. Elk Fork flooded, closing a section of State Route 677. Flooding along Wheelabout Creek closed a portion of State Route 278.

Flash Flood, Meigs

When
May 31, 1:00 PM EST to 2:00 PM EST
Where
Meigs County, 1.27 mi E of Rutland to 2.02 mi WNW of Bradbury
Cause
Heavy Rain
Property damage
$2,000
Reported by
Department of Highways
Coordinates
39.054, -82.107

Thomas Fork flooded, closing a section of State Route 143 near State Route 7.

Flash Flood, Gallia

When
May 31, 1:00 PM EST to 2:00 PM EST
Where
Gallia County, 2.28 mi N of Eno to 1.83 mi ENE of Blowell
Cause
Heavy Rain
Property damage
$2,000
Reported by
Department of Highways
Coordinates
39.003, -82.233

Kyger Creek flooded, closing a section of State Route 554 between State Routes 7 and 160.

Flood, Vinton

When
May 31, 1:45 PM EST to 3:45 PM EST
Where
Vinton County, 0.97 mi SSE of Creola to 3.72 mi N of Dundas
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.307, -82.465

Several roads remained closed due to flooding. State Route 356 was closed due to flooding along Raccoon Creek and Onion Creek. Elk Fork flooded, closing a section of State Route 677. Flooding along Wheelabout Creek closed a portion of State Route 278.

Hail, Perry

When
May 31, 5:00 PM EST
Where
Perry County, 0.69 mi N of Somerset
Measured
0.88 in hail
Reported by
Public
Coordinates
39.810, -82.300

Flash Flood, Athens

When
May 31, 7:10 PM EST to 8:30 PM EST
Where
Athens County, 1.29 mi SSW of New England to 2.89 mi S of Kilvert
Cause
Heavy Rain
Property damage
$10,000
Reported by
Department of Highways
Coordinates
39.313, -81.960

US 50 was closed near Guysville due to a combination of flooding along creeks and streams that drain into the Hocking River and a land slide near State Route 329.

Flash Flood, Washington

When
May 31, 7:30 PM EST to 8:30 PM EST
Where
Washington County, 1.08 mi NW of Bartlett to 1.54 mi W of Cutler
Cause
Heavy Rain
Property damage
$2,000
Reported by
Public
Coordinates
39.431, -81.835

State Route 555 was flooded between Cutler and Bartlett.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2019Every state in 2019This day in weather historyWarnings in Ohio, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 818182, 818184, 818193, 818187, 818188, 818194, 818183, 818189, 818191.